Kentucky, 2021

Damaging Wind in Kentucky, September 19, 2021

September 19, 2021 · NWS JKL · 1 event in 1 county or zone

A warm front was lifting north of the state during the afternoon of the 19th, with high pressure located east of the state. The result was warm and moist return southeast flow across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm front was lifting north of the state during the afternoon of the 19th, with high pressure located east of the state. The result was warm and moist return southeast flow across the state. Showers and thunderstorms developed just east of the state in the higher terrain by mid-afternoon, and gained enough strength that they were able to push northwest and over the mountains into southeast Kentucky. The strongest storm in this line/cluster moved in Harlan County, resulting in a strong wind gust that knocked down a tree. The line of storms continue to progress northwestward through eastern Kentucky during the early evening hours, eventually losing strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 19, 3:37 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 19, 3:37 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
437 PM EDT Sun Sep 19 2021

.SHORT TERM...(This evening through Monday night)
Issued at 330 PM EDT SUN SEP 19 2021

Latest analysis shows a frontal boundary to our north across central
OH/IN, surface high pressure over eastern Canada, and another
frontal boundary stretching from central Canada down through the
northern plains. At the upper levels, there is general ridging over
the eastern US and Canada, an upper level low over the deep south
and a trough over the NW US. As we move through the overnight and
into tomorrow, several pieces of energy will advect north from the
upper low in the deep south towards the upper Great Lakes, while the
front to our north is expected to wash out by later this evening. A
surface low along the front in the northern plains will slowly drift
E/NE overnight and through Monday, with a cold front dragging behind
which will approach portions of the OH valley by Tuesday morning as
the trough in the NW US advances east and reaches the northern
plains by Tuesday morning. The surface high currently over eastern
Canada will settle over New England on Monday before advancing to
the Canadian Maritimes overnight into Tuesday morning.

Locally, moisture continues to advect into the area from the south,
although the highest PWAT's continue to be west of the area, and
that will be the focus for the highest rainfall totals over the next
day or so. PWAT values over the western half of the forecast area
will still increase to around 1.6 inches this afternoon into
evening, and this is where the highest Pops will be, although
scattered showers/storms are possible just about anywhere in eastern
KY. Monday for the most part will be a repeat of today, with the
highest Pops along and west of I-75 but slight chances of
showers/storms will continue across the entire area. As whats left
of the upper low in the deep south slowly moves east and the trough
across the northern plains moves east, the main precip axis will
shift further east overnight into Tuesday morning.

Temps will be mild this evening with lows in the mid to upper 60s.
Despite the mid and high clouds remaining over the area, some patchy
river valley fog is likely to form in the typical locations. High
temps on Monday will be in the upper 70s across the western half of
the area where higher chances of rain are, to lower 80s across far
eastern KY where there's a better chance of some areas staying dry
for most of the day. Low temps Monday night will be a bit cooler but
still above normal, ranging from the low to mid 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 437 PM EDT SUN SEP 19 2021

Mild late September weather will linger through Tuesday.
Thereafter, fall chill arrives with an aptly-timed seasonably
strong cold front on Wednesday -- the first day of Autumn 2021. A
soaking rainfall is expected to accompany the frontal passage
while cool weather follows for the remainder of the week.

Model agreement is good to fair with regard to the upper levels
through about Thursday. The latest 12z model suites shows an
upper level trough, currently over the Northern Rockies, shifting
eastward to over the Mississippi Valley and closing off into a
cutoff of low by early Wednesday morning. This low will further
deepen as it drifts east to northeast across the Ohio or Tennessee
Valley on Wednesday and Wednesday night before turning northward
toward the Great Lakes on Thursday. At the surface, the
aforementioned trough will be preceded by a cold front, our primary
forecast problem during extended period. At this point the models
are still struggling to pin down the timing of the cold front,
the resulting interaction with moisture from the remnants of
Nicholas, and anticipated cyclogenesis along the boundary.

Past model runs had been trending more progressive the boundary,
yet the 12z runs of the GFS and ECMWF have slowed the front
considerably. To further complicate matters, the front could
stall as it presses up against the Appalachians while a wave of
low pressure develops and rides along the boundary. This could
favor a swath of heavy rainfall in close proximity to the track of
the surface low. For the time being, the ECMWF/GFS/Canadian and
the ensembles suggest that heaviest rainfall will occur mostly north
and east of our forecast area. However, the NAM12 solution is
notably further south with the cyclogenesis over the southern and
central Appalachians -- a potentially wetter situation for eastern
Kentucky. The forecast remains aligned with the majority
model/ensemble solution but later shifts will need to monitor any
definitive trends toward a heavier rainfall event for eastern
Kentucky. Another trough and cold front may follow for next
weekend but the models are offering widely varying solutions.

12z Tuesday -- 12z Thursday...
Shower activity may diminish for a time Tuesday morning
diminishing. Otherwise, look for plentiful cloud cover and limited
sunshine during the afternoon as PWATs increase to between 1.6
and 1.8 inches. A resurgence in the shower and storm activity is
expected during the afternoon, but the more widespread rainfall
should hold off until Tuesday night and Wednesday when the front/
potential wave of low pressure pass through the region. Given the
high PWATs (in excess of the 90th percentile relative to climo), a
marginally deep warm layer, and a weak skinny CAPE profile,
conditions will be favorable for heavy rainfall on Tuesday into
Wednesday. The current forecast calls for a widespread 1-2 inches
from 12z Tuesday through 00z Thursday, but locally higher amounts
are probable if cell training occurs. Temperatures on Tuesday
remain quite mild, reaching into the mid 70s to near 80. On
Wednesday, the cold front will lead to a non- diurnal temperature
trend as temperatures hold steady or rise slightly in the morning
before falling slowly. The steadier rainfall is expected to taper
off by early to mid Wednesday evening, leaving behind spotty light
showers and a raw northwest breeze for Wednesday night.
Temperatures should fall back into the mid 40s to lower 50s over
night amidst ongoing CAA.

12z Thursday -- Sunday...
The coolest air of the season thus far will be overhead by
Thursday morning as 850 mb temps drop back into the 3-5C range.
The cold NW upslope flow and plentiful moisture in the 925-850 mb
layer should result in stratus or broken strato-cu lingering for
much of day. Temperatures will be well below normal, struggling to
warm much above the lower 60s in most valley locations and likely
remaining in the 50s over the higher ridges. Temperatures could
be touch warmer west of I-75 where slightly drier air will allow
for greater amounts of sunshine. Clearing should finally arrive
Thursday evening and night as the air mass finally dries out and
heights rise. Plentiful sunshine is expected to round out our week
on Friday with high temperatures ranging from the upper 60s to
lower 70s. Another cold front drops toward the Ohio Valley next
weekend. At this point, the system looks to be mostly dry and weak
but may bring a reinforcing shot of cooler air.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 110 PM EDT SUN SEP 19 2021

Still some lingering SCT MVFR ceilings near SME but otherwise VFR
to start the 18Z TAF period. SCT convection possible this
afternoon which may result in brief flight restrictions. Winds
will be E/SE around 5 kts or less. High clouds will remain
overnight but some patchy valley fog is still expected to develop
overnight towards Monday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CMF
LONG TERM...GEERTSON
AVIATION...CMF
Hazardous weather outlook, Sep 19, 2:44 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
344 PM EDT Sun Sep 19 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
344 PM EDT Sun Sep 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms at times Monday through
Wednesday. A cold front approaches on Tuesday and crosses eastern
Kentucky late Tuesday night into Wednesday. Some storms ahead and
along the cold front could produce locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/GEERTSON

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
September 19, 4:54 PM EST
Where
Harlan County, 0.42 mi W of Elcomb
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
36.820, -83.338

A tree was reported having been knocked down by a strong thunderstorm wind gust near the intersection of Upper Elcomb Drive and Farley Street in the community of Elcomb near Harlan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987354.